Kentucky, 2001

Lightning Strike in Kentucky, July 4, 2001

July 4, 2001 · NWS JKL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 9:50 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 4, 9:50 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT WED JUL 4 2001

14Z SFC ANALYSIS SHOWS A COLD FRONT STRETCHED FROM MICHIGAN THROUGH
SOUTHWEST KENTUCKY AND DOWN TO ARKANSAS. A SECONDARY FRONT IS
DROPPING THROUGH NORTHERN ILLINOIS AND IOWA. AN MCS IS WORKING ITS
WAY THROUGH EAST KENTUCKY WITH HEAVY RAINS AND GUSTY WINDS. THIS
WILL BE DYING OUT TOWARD NOON LEAVING US IN A LULL UNTIL AFTERNOON
HEATING AND THE NEARBY BOUNDARY LIKELY SPARK ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. DUE TO THE RAIN AND LEFTOVER CLOUDS...
WILL UPDATE TO LOWER TEMPS A TAD ACROSS THE AREA. WILL ALSO FINE
TUNE POPS AND SKY COVER. UPDATE OUT SHORTLY.

.JKL...NONE.

GReEIF

In the hours before

Special weather statement, Jul 4, 8:00 AM EST, 5 hours 25 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT WED JUL 4 2001

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND THIS EVENING OVER ALL
OF EASTERN KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF EASTERN KENTUCKY
TODAY AND INTO THIS EVENING.

A SERIES OF STORM COMPLEXES ARE EXPECTED TO MOVE THROUGH THE OHIO
VALLEY TODAY AS AN APPROACHING COLD FRONT INTERACTS WITH AN
INCREASINGLY MOIST AND UNSTABLE AIR MASS. THE FIRST BATCH OF STORMS
ARE EXPECTED TO DIE OUT OVER EASTERN KENTUCKY DURING THE MORNING.
HOWEVER...ANOTHER ORGANIZED AREA OF STORMS ARE LIKELY LATER THIS
AFTERNOON. IN ADDITION...THE HIGH MOISTURE CONTENT OF THE AIR AND
THESE SLOW MOVING THUNDERSTORM COMPLEXES WILL BRING HEAVY RAIN AND
THE POSSIBILITY OF FLOODING TO EAST KENTUCKY. THE MAIN THREAT FROM
THE STORMS WILL BE WIND DAMAGE...LARGE HAIL AND HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR
LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pulaski

When
July 4, 1:25 PM EST
Where
Pulaski County, Somerset
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Lightning from a thunderstorm struck a man in the Somerset area. The man survived the strike and received only minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257408.